Thunderstorm Wind, Tazewell
- When
- July 18, 8:00 PM EST
- Where
- Tazewell County, Pocahontas
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.300, -81.350
Thunderstorms developed just in advance of a backdoor cold front entering the region. Some of these storms became severe and produced large hail and damaging winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms developed just in advance of a backdoor cold front entering the region. Some of these storms became severe and produced large hail and damaging winds. Hail ranged from penny to nickel size, and wind gusts in the 60 to 70 mph also accompanied some of the storms. The winds downed some trees, including some limbs off some fruit trees. The rains from these severe storms were also very intense. Intense enough to help produce a landslide near a pipeline construction project near the town of Tannersville, VA. The landslide blocked sections of Freestone Valley Road with mud up to 3 inches deep
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 18, 6:37 PM EST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 737 PM EDT TUE JUL 18 2006 .AVIATION... SCTD TSTMS IN THE WEST WILL DIMINISH QUICKLY WITH LOSS OF HTG WITH LITTLE ACTION EXPECTED OVERNIGHT. TYPICAL MVFR FOG AGAIN LIKELY AT LYH/DAN WHILE IFR/LIFR FOG LIKELY AT LWB. CHC OF TSTMS WILL INCREASE TMRW AS FRONTAL BNDRY DROPS DOWN INTO NORTHERN AND CENTRAL VIRGINIA. && .PREV DISCUSSION... (ISSUED 619 PM EDT TUE JUL 18 2006) SHORT TERM /REST OF TONIGHT/... WILL ISSUE AN UPDATE TO ACCOUNT FOR THE SCATTERED TSTMS OVER THE GREENBRIER VALLEY OF WV AND THAT THEY ARE EXPECTED TO PROPAGATE INTO THE HIGHLANDS OF VA. I ALSO ADDED IN ISOLATED THUNDERSTORMS TO THE SW VA MTNS AND NRN MTNS OF NC. PREV DISCUSSION... (ISSUED 220 PM EDT TUE JUL 18 2006) SHORT TERM /TONIGHT THROUGH WEDNESDAY/... HIGH PRESSURE ACROSS THE REGION WILL SLOWLY WEAKEN TONIGHT AS 5H TROF DIPS SOUTH AND SHUNTS UPPER HEAT DOME BACK TO THE WEST THRU WED. BACKDOOR TYPE SURFACE FRONT ASSOCIATED WITH THIS FEATURE THE MAIN CONCERN AS IT DRIFTS SOUTH TO JUST NORTH OF THE CWA TOMORROW. SOUTHWARD ADVANCE OF MOISTURE AHEAD OF THE FRONT IFFY ESPCLY GIVEN BEST DYNAMICS PASSING NORTH AND MORE SUBSIDENCE OUT EAST TO THE NW OF THE TROPICAL SYSTEM. THINK TRAILING VORT LOBE MAY BE ENOUGH TO PUNCH AT LEAST A FEW SHRA/TSRA SOUTH OVERNIGHT BEFORE FADING WITH LOSS OF HEATING BUT NO MORE THAN 20ISH POP MAINLY FAR NORTHERN TIER ZONES. S/W ENERGY AND DEEP RH A BIT BETTER WED AFTERNOON GIVEN PREFRONTAL RH LOBE AND POSSIBLE ONSHORE TROPICAL CONNECTION IN NE FLOW PER NAM. SINCE MOST MODELS SHOW GOOD INSTABILITY WILL BUMP UP MOUNTAIN POPS A BIT ALTHO IF TROPICAL SYSTEM DEVELOPS MORE SINKING MOTION COULD CUT INTO COVERAGE ACROSS THE AREA. OTHERWISE TEMPS NOT QUITE AS COOL TNGT PER HIER DEWPOINTS...THEN POSSIBLY A CAT OR SO LOWER THAN TODAY WED GIVEN CLOUDS AND SLIGHTLY BETTER ONSHORE TRAJECTORY. LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... WEAK SHORTWAVE DROPS SOUTH ACROSS THE MOUNTAINS ON WEDNESDAY NIGHT. INCREASED POPS FOR THE WESTERN MOUNTAINS. NAM LOOKED CLOSER THAN THE GFS...ESPECIALLY WITH TROPICAL DEPRESSION #2. ALTHOUGH 12Z NAM TAKES THE SFC CIRC FURTHER WEST MORE QUICKLY THAN THE OFFICIAL TPC FORECAST TRACK...IT MORE CLOSELY RESEMBLES THE OFFICIAL TRACK THAN THE GFS. A BROAD TROF OVER THE EAST WILL CONTINUE DURING THE MEDIUM RANGE PERIOD. FOLLOWED HPCGUIDE WHICH GRAVITATED TOWARD THE MORE CONSERVATIVE DEPICTIONS OF 00Z UKMET...CANADIAN GLOBAL...NCEP ENSMEAN...ECMWF...AND GFS. MADE MINOR ADJUSTMENTS TO COMBINED HPCGUIDE AND TCP FORECASTS BLEND. FELT THAT SCT POPS SUPPORTED FOR DURING THE END OF THE WEEK WITH FRONTAL BOUNDARY ACROSS THE REGION. AVIATION... OVERALL VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HOURS. HOWEVER SHOULD ONCE AGAIN SEE AT LEAST BRIEF MVFR/IFR LEVELS IN FOG/HAZE AT MOST SITES EXCLUDING KROA LATE TONIGHT INTO EARLY WEDNESDAY MORNING. ALSO WEAK COLD FRONT APPROACHING FROM THE NW COMBO WITH POTENTIAL TSRA COMPLEXES MAY SPELL ISOLATED CONVECTION BY MIDDAY WEDNESDAY ESPCLY BLF/LWB. SINCE COVERAGE IFFY WONT MENTION IN TAFS AT THIS POINT AND GO WITH SCT/BKN CU/AC AT VFR LEVELS INTO WEDNESDAY AFTERNOON. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 544 AM EDT TUE JUL 18 2006 NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-191000- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 544 AM EDT TUE JUL 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT HOT WEATHER WILL CONTINUE TODAY. HIGHS THIS AFTERNOON WILL BE IN THE MID TO UPPER 90S. THE HEAT INDEX WILL BE AROUND 100 IN THE FOOTHILLS...AND 100 TO 105 IN THE PIEDMONT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ001-002-018-VAZ007-009>020-WVZ042>045-191000- ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE- GREENBRIER- 544 AM EDT TUE JUL 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT HOT WEATHER WILL CONTINUE TODAY. HIGHS THIS AFTERNOON WILL BE IN THE MID 80S TO MID 90S. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 504 PM EDT TUE JUL 18 2006 WVZ045-182215- GREENBRIER- INCLUDING THE CITY OF...LEWISBURG 504 PM EDT TUE JUL 18 2006 ...HEAVY RAIN OVER WESTERN GREENBRIER COUNTY... PERSISTENT THUNDERSTORMS WERE PRODUCING VERY HEAVY RAINFALL OVER MONONGAHELA NATIONAL FOREST IN WESTERN GREENBRIER COUNTY NEAR THE TOWN OF TROUT. RADAR WAS ESTIMATING AS MUCH AS 2 INCHES OF RAINFALL HAS FALLEN NORTH OF TROUT SINCE ABOUT 4PM...AND THUNDERSTORMS CONTINUED TO DEVELOP IN THE VICINITY. THIS HEAVY RAINFALL MAY CAUSE SOME MINOR FLOODING OF CREEKS AND STREAMS IN THE AREA. IF VERY HEAVY RAINFALL CONTINUES...A FLASH FLOOD WARNING MAY BE NEEDED. KEEP AN EYE ON AREA CREEKS AND STREAMS FOR RAPIDLY RISING WATER.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
752 PM EDT TUE JUL 18 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 8 SE RUPERT 37.87N 80.58W
07/18/2006 M0.75 INCH GREENBRIER WV PUBLIC
&&
DOCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 826 PM EDT TUE JUL 18 2006 WVZ045-190130- GREENBRIER- INCLUDING THE CITY OF...LEWISBURG 826 PM EDT TUE JUL 18 2006 ...HEAVY THUNDERSTORMS OVER WESTERN GREENBRIER COUNTY... A BAND OF THUNDERSTORMS WAS LINED UP ALONG THE WESTERN SLOPES OF WESTERN GREENBRIER COUNTY FROM CLEARCO NORTHEAST TO FORK MOUNTAIN. THIS ACTIVITY WAS NEARLY STATIONARY AND WILL LIKELY PRODUCE SMALL HAIL...STRONG GUSTY WINDS AND VERY HEAVY RAINFALL THROUGH ABOUT 9PM. FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED.
The Roanoke radar (KFCX), 100 km away, was scanning. The volume nearest the first event began at 01:01 UTC.
3 thunderstorm wind, 2 hail, 1 debris flow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522478, 5522482, 5522480, 5522479, 5522481, 5522483.